I am new here and am hoping someone can help. For the past 4 years I have been having episodes of sudden and unexplained facial swelling. I have kept track and there are no patterns, that is, it has happened night, day, various states, and during various seasons. There is also no correlation with any foods, insect bites, or environmental items that I have been able to discern. The swelling has never progressed to my airway and typically starts in the lower portion of my face. These episodes have occurred as infrequently as 1 time every 4-5 months or as often as every 2 weeks. I have been tested many times, even while having the reaction and before receiving medication. Although it has been shown that I am having a reaction no allergens have been revealed via allergy testing with several specialists. The reaction responds slowly to steroids (both oral and shots) but the amount needed to counteract the reaction has been steadily increasing over time. I have been to numerous doctors and they have advised that they are at a loss as to any further testing or referrals and simply state that my reactions are "idiopathic." Any suggestions would be greatly appreciated since the side effects from the steroids are quite debilitating and I am completing my PhD internship and see patients myself and often work 10-12 hour days.
Facial swelling can be caused by hereditary angioedema. Blood tests to look for the C4 and C1 inhibitor antigenic levels as well as a C1q level can be discussed with your personal physician.
The next steps would be determined base the values of these levels.
This option can be discussed with your allergist or personal physician.
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patients education only. Please see your personal physician for further evaluation of your individual case.
I have already been to several allergists and have been tested for hereditary angioedema. The C4/C1 test was negative and the allergists were unable to determine the source of the edema. I have been tried on synthroid which was not effective. Please advise.
I'm living in France and I have almost the same symptoms. In fact oedema when I'm on my bed, and headache, noise in my ears, sweat and dysphagia... as you lot of doctors tested different things and for the moment no response (I'm made RMI, scanner, blood tests, radio etc...). These symptoms have begun in 2003, just oedema, but in may of this year, I lost my sleep with headache, sweat, and oedema. I did not spend one entire night since this month... for the moment the response is that it's not : heriditary angioedema, cushing, tumor in brain, gammapathy, trouble with Kidney, no apnea, nothing with thyroid (I have a thyroidis but blood results are ok) etc... normally may be with new exams (angioscanner, again IRM, heart echography, "deep" blood tests) they will find... hope so.... excuse me in advance for my bad english but it's not my language.... as we say in french "courage" for you
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.